Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 7, NWS La Crosse, WI

May 8, 20226 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at May 8, 2022, 2:52 PM CDT for 6 counties in Iowa; 4 counties in Minnesota. It took effect at May 9, 2022, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 8, 2022, 2:52 PM CDT (19:52 UTC)
In effect from
May 9, 2022, 7:00 AM CDT
Expired
May 9, 2022, 4:00 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS73 KARX 081952
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
252 PM CDT Sun May 8 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-090400-
/O.NEW.KARX.WI.Y.0007.220509T1200Z-220509T2100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
252 PM CDT Sun May 8 2022

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From 7 AM to 4 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rieck
4 follow-up statements
051 
WWUS73 KARX 090317
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1017 PM CDT Sun May 8 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-091300-
/O.CON.KARX.WI.Y.0007.220509T1200Z-220509T2100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
1017 PM CDT Sun May 8 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM CDT MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, 
  Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From 7 AM to 4 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dahl
961 
WWUS73 KARX 090812
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
312 AM CDT Mon May 9 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-092100-
/O.CON.KARX.WI.Y.0007.220509T1200Z-220509T2100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
312 AM CDT Mon May 9 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
CDT THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, 
  Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From 7 AM to 4 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DTJ
487 
WWUS73 KARX 091452
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
952 AM CDT Mon May 9 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-092100-
/O.CON.KARX.WI.Y.0007.000000T0000Z-220509T2100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
952 AM CDT Mon May 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, 
  Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EMS
737 
WWUS73 KARX 092052
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
352 PM CDT Mon May 9 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-092200-
/O.EXP.KARX.WI.Y.0007.000000T0000Z-220509T2100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
352 PM CDT Mon May 9 2022

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Overall wind speeds have begun to decrease so the advisory will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at May 8, 12:22 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 8, 12:22 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1222 PM CDT Sun May 8 2022

.DISCUSSION...(Today through Saturday)
Issued at 400 AM CDT Sun May 8 2022

Key Messages:

 - Periodic showers and storms today--slightly cooler.

 - Unsettled weather pattern for the work week, strong to severe
   storms possible late on Monday and possibly Tuesday.

 - Very warm for the week with highs 10-20 degrees above average.

Today/Tonight - Periods of showers and storms

Showers and storms that initiated over the eastern Dakotas slowly
propagate eastward this morning and weaken as the elevated
instability erodes. These showers should work into the western
forecast area after 12Z and continue to decay. The main question is
how fast these showers weaken and whether we see additional
redevelopment during the afternoon as the lifting 300-800 J/kg
MUCAPE axis builds into the region. HREF member output on
potential precipitation scenarios remain somewhat diverse and went
with a broad PoP field for the daytime hours, shifting northward
with the WAA overnight. Some of these storms may produce heavier
rainfall over western portions of the forecast area as the
HRRR/FV3 show training cells along an axis through northern Iowa
into southeast Minnesota.

Monday - Windy Morning, Afternoon Severe Weather Risk

A compact, negatively-tilted shortwave ejects out of the mean
longwave base early Monday morning and rapidly lifts northeastward
into the Dakotas by the afternoon. A seasonably strong 985-mb lee
cyclone pulls off the Front Range and races across the Mid-
Missouri River valley in that same timeframe. A 50-60-kt LLJ
develops ahead of the low with the surface pressure gradient
steadily tightening overnight to 30-45 ubar/km. Sustained winds
should increase to 15-20 kts with gusts of 25-30 kts before
sunrise, mainly west of the Mississippi River.

As profiles begin to mix with daytime insolation, the BL will
quickly tap into the aforementioned LLJ and bring these stronger
winds to the surface. Gusts of 40-50 kts will be possible through
the morning west of the Mississippi River as the BL deepens and
continues to funnel these winds downward. The winds do lessen in
the afternoon ahead of the approaching cold front, but all signs
are pointing to a wind advisory being needed for southeast
Minnesota and northeast Iowa through at least Monday morning.

Attention then turns to the approaching cold front and the
afternoon convective threat. A stout morning cap is progged to
steadily erode with daytime mixing and mid-level lift from an
approaching 700-mb perturbation. All of the primary medium range
deterministic models and about 50% of the SREF members are
developing surface- based convection along this frontal boundary
by 00Z in southeast MN/northeast IA. This event falls outside the
scope of most 00Z CAM guidance time windows, but the longer range
FV3 does depict discrete cellular convection developing along the
front and propagating off the boundary through the evening hours.

The biggest question lingering with this event is will the cap
erode to the point that we see convective initiation. This a
textbook "loaded gun" sounding scenario where if storms do form,
the environment would be supportive of impactful severe weather.
But, if the cap holds, we would see nothing.

Should convective initiation take place, the environment would
support all modes of severe weather, including large hail and a
few tornadoes given the likely supercellular storm mode and
highly looped hodographs supporting 0-1-km SRH values of 200-300
m2/s2. Deep shear vectors would also support discrete cells
persisting for at least several hours before an eventual upscale
growth to clusters. The storms should weaken after sunset as they
move into less favorable wind profiles and increasing surface
inhibition.

Tuesday through Friday - Unsettled Pattern

The severe weather threat for Tuesday afternoon hinges on how the
near surface baroclinic zone recovers following the storms on
Monday. As it stands now, there is modest agreement in the surface
front laying out from southwest to northeast--bifurcating Iowa and
into central Wisconsin. Forecast soundings along this sloped
boundary show a weakness in the inhibition developing along the 800-
900-mb surface towards western Wisconsin at peak heating Tuesday.
Steep mid-level lapse rates would promote SBCAPE values of 1500-3000
J/kg if parcels are able to break through the cap, with effective
shear values of 30-50 kts. The deterministic GFS/EC and about 50
percent of the SREF members are developing convection along this
frontal surface at 00Z Tuesday evening. It is a bit early to nail
down if wind/tornadoes would be a threat, but certainly hail would
be a hazard given the thermodynamic profiles.

With the warm front lifting northward for Wednesday, the convective
threat shifts into central Minnesota and northern Wisconsin. There
have been hints in the medium range guidance of an MCS rolling out
of Minnesota and plowing along the instability gradient Wednesday
night, though any further details are hard to hang one's hat on. The
front lifts further north for Thursday and may bring us a brief
reprieve from the severe weather threat. The pattern breaks down for
Friday and Saturday and may bring one last round of convection as
the cold front sweeps through.

Upcoming Week Warmth

While the details of the precipitation threat for the work week
remain in question, what is certain is that temperatures will be
pushing well into unseasonable warmth territory. Approximately 80-90
percent of the EPS member solutions are outside their model
climatology period for Monday through Thursday, a strong indicator of
the unusual nature of this heat.

The blocking upstream pattern keeps southwesterly upper level flow
established throughout the week with undulations in the flow/surface
boundary dictating just how warm we get. The primary thermal ridge
axis will be over the western forecast area for Monday, where highs
in southwest Minnesota look to top out in the lower to mid-80s.
Temperatures on Tuesday will be muddled by the possibility of low
clouds and precipitation lingering along the quasi-stationary
frontal surface and how far north the warm sector lifts, but highs
should at a minimum should be in the 70s, with areas south of the
warm front jumping into the mid-80s.

Medium range solutions are in good agreement in the pattern
retrograding for Wednesday and pushing the warm front northward, and
likewise there is higher confidence that temperatures for Wednesday
and Thursday will inch close to daily record values. Coupled with
dewpoints in the 60s--uncomfortable for this time of year--heat
indices will hover around the 90-95 degree mark on Thursday.
Beyond Thursday, confidence in the temperature forecast degrades
owing to differences in how quickly the longwave pattern breaks
down. However, temperatures still look to remain above average
into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun May 8 2022

This is a transition period with current VFR conditions giving way
to MVFR and IFR conditions as saturation continues and deep layer
cloud moisture works east. Short term models will get more and more
muddled with convection as summer-like airmass continues to work
northward as well.

Once initial convective area continues to work through the area,
could see additional scattered storms pop up as moisture continues
to push north and work along boundary that is stretched across Iowa.
But overall trend should be for less precipitation threat even as
ceilings continue to lower this evening.

Low level wind field increases substantially Monday so continue to
beef up winds. Low level wind shear could be present above boundary
layer but with mechanical mixing have not included it in TAFs at
this point. If surface winds weaken, this could be even more of a
factor.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Skow
AVIATION...Shea
Hazardous weather outlook, May 8, 4:30 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
430 AM CDT Sun May 8 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
430 AM CDT Sun May 8 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms are possible this afternoon and
evening with locally heavy rainfall possible in southeast
Minnesota and northeast Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds are expected Monday morning and early afternoon,
especially west of the Mississippi River where gusts of 40 to 50
mph are possible.

Storms may develop Monday late in the afternoon and persist
through the evening hours. If storms form, they would be capable
of producing large hail, damaging winds, and a few tornadoes.

The threat for thunderstorms persists off and on through the end
of the week, with some stronger storms possible on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Monday afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.